Hail, Morris
- When
- May 8, 7:38 PM CST to 7:39 PM CST
- Where
- Morris County, 2.82 mi S of Dunlap
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.540, -96.380
Disorganized storms moved into the area during the evening hours of May 8th after initiating over western and central Kansas. Most of Kansas was within the warm sector as a mid-level trough advanced across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Disorganized storms moved into the area during the evening hours of May 8th after initiating over western and central Kansas. Most of Kansas was within the warm sector as a mid-level trough advanced across the region. The instability was modest although the shear was relatively weak which inhibited persistent updrafts. The severe weather that was produced over the area was isolated and short lived.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 8, 2:24 PM CST, 5 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 324 PM CDT WED MAY 8 2013 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 308 PM CDT WED MAY 8 2013 AT 3 PM...SURFACE LOW PRESSURE REMAINED CENTERED ON THE PANHANDLE OF OKLAHOMA WITH A WEAK SURFACE TROUGH EXTENDING INTO NORTH CENTRAL KANSAS AND INTO EXTREME SOUTHEAST NEBRASKA. A SHORT WAVE TROUGH WAS EVIDENT IN WATER VAPOR SATELLITE IMAGERY...MOVING INTO EXTREME SOUTHWEST KANSAS WITH ANOTHER WEAK DISTURBANCE FOLLOWING QUICKLY BEHIND IT AROUND THE SOUTHERN FLANK OF A STRONGER TROUGH IN COLORADO. THIS WAVE HAS ALREADY BEGUN TO INITIATE CONVECTION IN COLORADO...AND MORE RECENTLY IN SOUTHWEST KANSAS AND WESTERN OKLAHOMA. CONVECTIVE COVERAGE WILL INCREASE THIS AFTERNOON AS THE WAVE CONTINUES EAST INTO KANSAS...EVENTUALLY WITH ONE OR MORE CLUSTERS OF THUNDERSTORM ACTIVITY MOVING ACROSS KANSAS AND OKLAHOMA. EXPECT THE PRIMARY THUNDERSTORM CLUSTER TO TAKE SHAPE AMIDST THE FORCING OF THE LEAD SHORT WAVE THROUGH 6 PM IN WESTERN AND CENTRAL KANSAS. THESE STORMS WILL MOVE EAST WHILE ADDITIONAL THUNDERSTORMS DEVELOP ALONG THE SURFACE TROUGH AXIS/CONVERGENCE ZONE INTO EAST CENTRAL AND NORTHEAST KANSAS. THE BEST CHANCE FOR THUNDERSTORMS IN THE LOCAL FORECAST AREA APPEARS TO BE FROM AROUND 7 PM THROUGH 3 AM OR SO...WITH SOME POTENTIAL FOR SHOWERS AND A FEW STORMS TO LINGER BEYOND 3 AM AND EVEN PAST SUNRISE...ALTHOUGH CHANCES APPEAR BETTER TO DRY OUT BY AROUND SUNRISE. MOST MODEL GUIDANCE HAS AGAIN INFLATED THE AMOUNT OF AVAILABLE INSTABILITY DUE TO OVER-FORECASTING BOUNDARY LAYER MOISTURE. REGARDLESS...MLCAPE SHOULD BE ON THE ORDER OF 1500 TO 2000 J/KG. THE MAIN LIMITING FACTOR IN SEVERE WEATHER POTENTIAL WILL BE FAIRLY WEAK MID LEVEL FLOW...ESPECIALLY NORTH OF INTERSTATE 70. IMMEDIATELY SOUTH OF THE TRACK OF THE SHORT WAVE TROUGH...EXPECT 500 HPA FLOW TO BE SLIGHTLY STRONGER WITH PERHAPS UP TO 45 KTS AT TIMES INTO EAST CENTRAL KANSAS LATER IN THE EVENING. THUS EXPECT ANY SEVERE WEATHER TO BE LIMITED TO LOCATIONS NEAR AND SOUTH OF I-70 WHERE THE DEEP LAYER SHEAR IS POTENTIALLY STRONGER AND MORE SUPPORTIVE OF CONVECTIVE ORGANIZATION. STILL FEEL THAT THE OVERALL SEVERE WEATHER THREAT IS SMALL AS THE INSTABILITY WILL BE ON A DECREASING TREND BY THE TIME THAT SHEAR INCREASES AND STORMS REALLY GET GOING IN THE LOCAL AREA...BUT THE STRONGEST STORMS MAY PRODUCE HAIL UP TO ROUGHLY QUARTER SIZE AND PERHAPS ISOLATED DAMAGING DOWNBURST WINDS. FINALLY...THERE IS POTENTIAL FOR THUNDERSTORMS TO LINGER OVER THE SAME AREAS FOR A PROLONGED PERIOD GIVEN THE EXPECTED DEVELOPMENT IN ADVANCE OF THE MAIN THUNDERSTORM CLUSTER. SO POCKETS OF HEAVY RAINFALL WILL BE POSSIBLE AND EVEN LOCALIZED FLOODING IS NOT OUT OF THE QUESTION. THURSDAY WILL SEE QUITE A BIT OF CLOUD COVER EARLY WITH SOME RECOVERY OF A BIT OF INSTABILITY BY LATER IN THE DAY. WITHOUT A STRONG FORCING MECHANISM...EXPECT ANY SHOWER AND THUNDERSTORM ACTIVITY TO BE SPORADIC AND NOT PARTICULARLY WIDESPREAD. TEMPERATURES SHOULD CLIMB INTO THE LOWER 70S. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 308 PM CDT WED MAY 8 2013 THURSDAY EVENING THROUGH SATURDAY... ON THURSDAY EVENING...THE SCATTERED SHOWERS AND THUNDERSTORMS WILL GRADUALLY COME TO AN END OVER NORTH CENTRAL KANSAS. THE OPERATIONAL MODELS ARE IN GOOD AGREEMENT OF THE TROUGH AXIS TRANSLATING SOUTHEAST OF THE CWA BY 12Z FRIDAY. TRENDED POPS DOWNWARD BASED ON THIS THINKING TO A SLIGHT CHANCE FRIDAY MORNING WITH AN OVERALL PLEASANT AFTERNOON IN STORE. HIGHS ARE GENERALLY IN THE UPPER 60S WITH LIGHT NORTHERLY WINDS. HIGH PRESSURE INFLUENCE FRIDAY EVENING WILL ALLOW WINDS TO BECOME LIGHT AND VARIABLE. MID LEVEL DRY AIR ADVECTING SOUTHWARD MAY CLEAR SKIES TEMPORARILY COOLING TEMPERATURES TO THE UPPER 40S BY SUNRISE SATURDAY. A FAST MOVING UPPER TROUGH DIGGING NEAR THE GREAT LAKES REGION WILL USHER IN ANOTHER WAVE...CANADIAN FRONT AND A SHOT OF COOLER AIR FOR THE LATTER PART OF THE WEEKEND. THE LATEST RUN OF THE GFS...NAM AND ECMWF HAVE THE SURFACE FRONT THROUGH THE CWA BY 18Z WITH INCREASING CLOUDINESS AND TEMPERATURES HOLDING STEADY IN THE 60S. CONFIDENCE IS LOW IN HOW WARM TEMPERATURES WILL WARM BEFORE THE FRONT ENTERS WITH PERHAPS A GRADIENT RANGING FROM THE LOW 60S NEAR THE NEBRASKA BORDER TO THE LOW 70S OVER FAR EAST CENTRAL KANSAS. LOWERED PRECIP CHANCES TO SLIGHT MAINLY SOUTH OF THE KANSAS TURNPIKE AS MOISTURE AVAILABILITY WITH THIS SYSTEM IS TRENDING DRIER. SATURDAY EVENING THROUGH WEDNESDAY... DRY AIR QUICKLY FILLS IN OVER THE CWA FOR SATURDAY EVENING AS THE COLD FRONT EXITS THE AREA. THIS COMBINED WITH LIGHT SURFACE WINDS WILL SET THE STAGE FOR BELOW NORMAL LOWS DROPPING INTO THE LOW 40S. SOUTHERLY FLOW RETURNS AS THE SHALLOW AIRMASS RECOVERS INTO THE 60S ON SUNDAY. HEADING INTO THE NEXT WEEK...IT APPEARS THE ACTIVE WEATHER PATTERN IN RECENT WEEKS COMES TO A TEMPORARY LULL AS AN EXPANSIVE RIDGE BUILDS EASTWARD. BY TUESDAY THE RIDGE BEGINS TO BREAK DOWN WITH ZONAL FLOW DEVELOPING ALOFT. MAY SEE A SLIGHT CHANCE FOR THUNDER AS THE GFS TRIES TO BRING DOWN A FRONTAL BOUNDARY WEDNESDAY AFTERNOON. MEANWHILE THE 12Z ECMWF KEEPS MOST OF THE PRECIP EAST AND NORTH OF THE AREA. OVERALL SKIES ARE MOSTLY SUNNY AS HIGHS RISE INTO THE LOW 80S WITH OVERNIGHT LOWS DIPPING INTO THE 60S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 308 PM CDT WED MAY 8 2013 EXPECT PREDOMINANT VFR CONDITIONS THROUGH THE TAF PERIOD WITH MAIN UNCERTAINTY BEING THE TIMING OF THUNDERSTORMS AND ANY POTENTIAL REDUCTION IN FLIGHT CONDITIONS WITH TS. EXPECT TS TO WAIT UNTIL AFTER 22Z BEFORE SCATTERED STORMS INITIATE...AND MAY WAIT UNTIL AFTER 00Z. TS CHANCES INCREASE THIS EVENING AND OVERNIGHT WITH MULTIPLE ROUNDS OF TS POSSIBLY IMPACTING TAF SITES. VIS MAY BRIEFLY REDUCE TO IFR UNDER HEAVIER STORMS BUT TIMING VERY UNCERTAIN. BETTER CHANCE OF MORE PERSISTENT MVFR CIGS AS PRECIP WINDS DOWN AFTER 09Z OR SO...BUT FEEL MORE CONFIDENT IN VFR AT THIS TIME. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BARJENBRUCH LONG TERM...BOWEN AVIATION...BARJENBRUCH
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 329 PM CDT WED MAY 8 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-092030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 329 PM CDT WED MAY 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE AREA LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS. A FEW STORMS MAY BECOME STRONG ENOUGH TO PRODUCE HAIL UP TO THE SIZE OF QUARTERS AND ISOLATED DAMAGING WIND GUSTS THROUGH THIS EVENING...MAINLY NEAR AND SOUTH OF INTERSTATE 70. WHILE A FEW THUNDERSTORMS MAY DEVELOP BY LATE THIS AFTERNOON...THE MAJORITY OF STORMS SHOULD HOLD OFF UNTIL AFTER 6 PM. THUNDERSTORM CHANCES CONTINUE OVERNIGHT...PERHAPS WITH MORE THAN ONE CLUSTER OF STORMS MOVING THROUGH THE AREA...BUT THE POTENTIAL FOR STRONG STORMS WILL DECREASE AFTER MIDNIGHT. POCKETS OF HEAVY RAINFALL ARE EXPECTED THROUGH TONIGHT WITH LOCALIZED FLOODING POSSIBLE...PARTICULARLY WHERE MULTIPLE ROUNDS OF THUNDERSTORMS IMPACT THE SAME AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. CHANCES FOR THUNDERSTORMS WILL CONTINUE THURSDAY INTO EARLY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY NEAR AND SOUTH OF INTERSTATE 70.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
833 PM CDT WED MAY 8 2013
KSZ037-054-090200-
LYON-MORRIS-
833 PM CDT WED MAY 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS AND
NORTHWESTERN LYON COUNTIES...
THROUGH 900 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 25 MPH
ACROSS PORTIONS OF SOUTHEASTERN MORRIS AND NORTHWESTERN LYON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE DUNLAP...BUSHONG AND ALLEN.
&&
LAT...LON 3849 9636 3852 9636 3852 9645 3852 9646
3869 9645 3871 9629 3865 9616 3848 9630
TIME...MOT...LOC 0133Z 198DEG 21KT 3853 9636
PHILLIPSThe Topeka radar (KTWX), 52 km away, was scanning. The volume nearest the first event began at 01:36 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Pea to dime size hail that was wind driven.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439803, 439804, 439805, 439806, 439808, 439807.